Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Denver/Boulder, CO

March 1, 20089 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 1, 2008, 4:54 AM MST for 9 counties in Colorado. It took effect at Mar 1, 2008, 9:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 4:54 AM MST (11:54 UTC)
In effect from
Mar 1, 2008, 9:00 AM MST
Expired
Mar 1, 2008, 6:00 PM MST
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3744 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 011154
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
454 AM MST SAT MAR 1 2008

COZ239>241-246-247-012000-
/O.NEW.KBOU.FW.W.0001.080301T1600Z-080302T0100Z/
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...
AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
454 AM MST SAT MAR 1 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS AFTERNOON FOR FIRE WEATHER ZONES 239...240...246 AND 247 IN 
NORTHEAST COLORADO...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS AFTERNOON FOR STRONG AND GUSTY SOUTHWEST WINDS AND VERY LOW
RELATIVE HUMIDITIES. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO AROUND
35 MPH ACROSS SOUTHERN PORTIONS OF THE INTERSTATE 25 URBAN
CORRIDOR BY LATE THIS MORNING. WIND GUSTS TO AROUND 25 MPH ARE
ALSO EXPECTED TO DEVELOP ACROSS EASTERN ELBERT AND LINCOLN
COUNTIES BY EARLY THIS AFTERNOON. IN ADDITION...MINIMUM RELATIVE
HUMIDITIES IN THESE AREAS WILL RANGE FROM 10 TO 15 PERCENT. THESE
WEATHER CONDITIONS COMBINED WITH DRY GRASSES MAY PRODUCE CRITICAL
WILDLAND FIRE BEHAVIOR IN THESE AREAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
MRB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:50 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 1, 3:50 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST SAT MAR 1 2008

.SHORT TERM...EARLY SPRING-LIKE CONDITIONS WILL PREVAIL TODAY WITH
TEMPERATURES APPROACHING RECORD LEVELS ACROSS THE PLAINS. RECORD
HIGH AT DENVER TODAY 73...WONT BE TOO FAR OFF. HIGH PRESSURE RIDGE
ALOFT AND LEESIDE TROFING PRODUCING GUSTY S-SWLY WINDS ALONG THE
FOOTHILLS AND OVER THE PALMER DIVIDE SHOULD SEND MIDDAY RELATIVE
HUMIDITIES DOWN INTO THE 10 TO 15 PCT RANGE IN THESE AREAS. FARTHER
OUT ACROSS THE PLAINS WHERE LIGHTER S-SELY WINDS WILL PREVAIL
DEWPOINTS AND RHS NOT EXPECTED TO BE AS LOW. BECAUSE OF THE
UNSEASONABLY WARM TEMPS WITH AMPLE SUNSHINE...VERY LOW RHS AND GUSTY
S-SWLY WINDS OF AT LEAST 25 MPH...WILL BE ISSUING A RED FLAG WARNING
FOR ZONES 39-41 AND 46-47 WITH THIS MORNING/S GRIDDED FCST. THIS
WARNING WILL RUN FM 16Z THIS MORNING TO 01Z THIS EVENING. LITTLE OR
NO PRECIP IN RECENT DAYS ANOTHER REASON FOR THE ABOVE MENTIONED
WARNING. EVEN THOUGH THE FOOTHILLS WILL NOT BE UNDER THIS WARNING
BECAUSE OF WETTER FUEL CONDITIONS...SHOULD STILL SEE QUITE A BIT OF
WIND AND VERY LOW RHS TODAY. COULD SEE SWLY CHINOOK WINDS GUSTING
45-55MPH AT TIMES...ESPLY IN FOOTHILL AREAS SOUTH OF INTERSTATE
70.

BY TONIGHT...ATTENTION SHIFTS TO THE STRONG COLD FRONT AND DEEP
UPPER TROUGH NOW DROPPING OUT OF THE PACIFIC NORTHWEST. NAM AND GFS
DIFFER QUITE A BIT IN THE AMOUNT OF MOISTURE WITH THIS SYSTEM. NAM
PAINTS A DRY PICTURE FOR AREAS EAST OF THE MTNS...WHILE THE GFS A
MUCH WETTER ONE. FEEL IT NECESSARY TO GO WITH A BLEND OF THE TWO
MODELS SINCE BOTH HAVE THEIR GOOD AND BAD POINTS. WIND FIELDS ON
BOTH MODELS SHOW THE COLD FRONT SWEEPING OVER THE NRN MTNS LATE THIS
EVENING AND SWRD ACROSS THE NERN PLAINS AFTER MIDNIGHT WITH FRONTAL
PASSAGE AT DENVER AROUND 09Z. NOT EXPECTING TO SEE MUCH IF ANY
PRECIPITATION WITH THE FRONT ITSELF DUE TO A VERY DRY BNDRY LAYER...
BUT AS THE TROUGH DRAWS NEAR SO DOES A STG UPR LEVEL JET WHICH WILL
PROVIDE ADDED LIFT NECESSARY TO GENERATE SOME BANDED PRECIPITATION
(RAIN AND/OR SNOW) TOWARDS MORNING LIGHT. ACCUMULATING SNOWFALL IN
THE HIGH COUNTRY NOT EXPECTED UNTIL AFTER MIDNIGHT WHEN 700-500 MB
LAYER WINDS SHIFT FM SWLY TO A MORE FAVORABLE WLY DIRECTION AFTER
FROPA. LOCAL OROGRAPHIC SNOW MODEL USING INPUTS FROM THE GFS
GENERATED 1-4 INCH SNOW AMTS BY 12Z/SUNDAY IN MTN AREAS ALONG AND
WEST OF THE CONTINENTAL DIVIDE. INCREASING WIND SPDS LATE TONIGHT
SHOULD ALSO PRODUCE AREAS OF BLOWING SNOW OVER HIGHER ELEVATIONS.

.LONG TERM...LATEST NAM AND GFS ARE ABOUT AS OUT OF PHASE AS THEY
CAN GET FOR SUN.  ALTHOUGH BOTH SHOW AND UPPER LEVEL TROUGH MOVING
ACROSS THE AREA WITH DECENT MID LEVEL QG ASCENT THE NAM SHOWS NWLY
DOWNSLOPE FLOW FROM THE FOOTHILLS INTO THE PLAINS WHILE THE GFS HAS
MORE OF NNE LOW LEVEL COMPONENT.  ALL DURING THE WINTER THE NAM HAS
CONSISTENTLY HAD A DOWNSLOPE BIAS WHILE THE GFS HAS HAD MORE OF AN
UPSLOPE BIAS.  THUS WILL TREND MORE IN LINE WITH THE GFS AND GO WITH
HIGHER POPS ALONG THE FRONT RANGE INTO THE PLAINS ESPECIALLY ACROSS
THE SRN FOOTHILLS AND PALMER DIVIDE AREAS.  THICKNESS VALUES SUGGEST
PCPN WILL FALL MOSTLY AS SNOW ACROSS NERN CO.  SNOW ACCUMULATIONS OF
AN INCH OR TWO MAY OCCUR OVER THE PLAINS WITH HIGHER AMOUNTS
POSSIBLE OVER THE SRN FOOTHILLS AND PALMER DIVIDE.  TEMPS WILL BE
CONSIDERABLY COLDER ON SUN AS 850-700 MB TEMPS DROP AROUND 15
DEGREES C.  IN THE MTNS AND HIGHER VALLEYS WILL SEE SOME SNOW ON SUN
AS WELL BUT AMOUNTS SHOULD STAY BLO ADVISORY CRITERIA.

BY SUN NIGHT AS THE UPPER LEVEL TROUGH MOVES SE OF THE AREA PCPN
SHOULD GRADUALLY END DURING THE EARLY EVENING HOURS.  ON MON DRY NLY
FLOW ALOFT WILL BE OVER THE AREA.  850-700 MB TEMPS WILL MODERATE
SOME ON MON WITH HIGH TEMPS GENERALLY IN THE 40S OVER THE PLAINS.
FOR TUE NWLY FLOW ALOFT WILL INCREASE IN ADVANCE OF ANOTHER SYSTEM
WHICH WILL AFFECT THE AREA BY WED.  BEFORE THIS SYSTEM ARRIVES
DOWNSLOPE LOW LEVEL FLOW WILL OCCUR OVER LOWER ELEVATIONS WHICH
SHOULD ALLOW FOR HIGHS TO RISE INTO THE 50S ACROSS NERN CO.  WITH
INCREASING FLOW ALOFT WINDS WILL INCREASE IN THE MTNS AND FOOTHILLS.

FOR TUE NIGHT INTO WED ANOTHER UPPER LEVEL TROUGH IS FCST TO MOVE
ACROSS THE AREA.  A CDFNT WILL MOVE INTO NERN CO TUE NIGHT WITH THE
LATEST GFS SHOWING UPSLOPE DEVELOPING ON WED.  THUS THIS MAY LEAD TO
ANOTHER CHC OF SNOW OVER LOWER ELEVATIONS ALONG WITH COLDER TEMPS.
IN THE MTNS WILL SEE A CHC OF SNOW AS WELL AS THE UPPER LEVEL TROUGH
MOVES ACROSS.  BY THU THE UPPER LEVEL TROUGH WILL MOVE SE OF THE
AREA WITH NWLY FLOW ALOFT.  SOME SHALLOW MOISTURE MAY LINGER IN THE
MTNS SO WILL KEEP IN A SLIGHT CHC OF SNOW.  OVER NERN CO IT SHOULD
BE DRY WITH HIGHS WARMING FROM 5 TO 10 DEGREES.

.AVIATION...VFR CIGS AND VSBYS WILL PREVAIL THROUGH MIDNIGHT
TONIGHT. AFTER MIDNIGHT PASSAGE OF A STRONG COLD FRONT WILL USHER IN
LOWER CIGS AND A CHANCE OR RAIN OR SNOW. IN THE DENVER AREA...MAY
SEE LCL MVFR CIGS FORMING AFTER 09Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR THE SOUTHERN
FRONT RANGE URBAN CORRIDOR...PALMER DIVIDE...EASTERN ELBERT AND
LINCOLN COUNTIES FROM 16Z/SAT TO 01Z/SUN...ZONES 39-41 AND 46-47.

&&

BAKER/RPK
Hazardous weather outlook, Feb 29, 11:07 AM MST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MST FRI FEB 29 2008

COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL RIDGE OVER COLORADO TODAY WILL PRODUCE DRY AND MILD
WEATHER ACROSS NORTH CENTRAL AND NORTHEAST COLORADO TODAY. WINDS
WILL INCREASE LATER TONIGHT OVER THE MOUNTAINS AND NEAR THE
FOOTHILLS. WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY CHINOOK WINDS WILL CONTINUE FOR MUCH OF SATURDAY IN AND NEAR
THE FRONT RANGE FOOTHILLS. WIND GUSTS TO AROUND 40 MPH IN THE
FOOTHILLS AND NEAR 30 MPH ALONG THE BASE OF THE FOOTHILLS CAN BE
EXPECTED. THE DRY AND WARM WEATHER ON SATURDAY WILL BE REPLACED BY
MUCH COLDER AND MOIST CONDITIONS FOLLOWING THE PASSAGE OF A STRONG
PACIFIC COLD FRONT LATE SATURDAY NIGHT. SNOWFALL WILL BE LIKELY IN
THE MOUNTAINS LATE SATURDAY NIGHT THROUGH SUNDAY WITH SEVERAL INCHES
OF SNOW ACCUMULATION POSSIBLE. THERE WILL ALSO BE A CHANCE OF RAIN
OR SNOW AT LOWER ELEVATIONS DURING THE SAME PERIOD. AT THIS TIME
LITTLE OR NO SNOW ACCUMULATION IS ANTICIPATED ON THE PLAINS OF
NORTHEAST COLORADO.

A SECOND PACIFIC STORM SYSTEM MAY PRODUCE ANOTHER ROUND OF SNOW AND
COLD TEMPERATURES LATE TUESDAY INTO WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/DL

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:56 PM MSTSnow and Blowing Snow AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more28 hr

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.